Thrombomodulin as a marker for bleeding complications during warfarin treatment.
Arch Intern Med. 2009 Jul 13;169(13):1210-5
Authors: Lind M, Boman K, Johansson L, Nilsson TK, Ohlin AK, Birgander LS, Jansson JH
BACKGROUND: The major adverse effect of warfarin treatment is hemorrhage. Several risk factors for bleeding complications are also risk factors for thromboembolic events, making the clinical decision to initiate or withhold anticoagulant treatment difficult. Specific markers that solely identify patients at high risk of bleeding would have great clinical impact. This study aimed to test if thrombomodulin (TM) concentrations were associated with bleeding complications, cardiovascular events, or mortality in long-term anticoagulant-treated patients. METHODS: In a longitudinal cohort study we followed up 719 patients receiving warfarin treatment for a mean duration of 4.2 years. All bleeding complications causing hospitalization were registered and classified. Soluble TM antigen (sTM) concentration in plasma was measured with an enzyme-linked immunosorbent assay method. RESULTS: During the follow-up time, 113 clinically relevant bleeding events and 73 major bleeding events occurred. Increased concentration of sTM was associated with both clinically relevant bleeding and major bleeding events after adjustment for age. In the multivariable models, hazard ratios for the highest tertiles compared with the lowest were 2.29 (95% confidence interval, 1.35-3.89) and 2.33 (95% confidence interval, 1.21-4.48), respectively. No association between sTM concentration and nonfatal ischemic cardiovascular events or all-cause mortality was found. CONCLUSIONS: Increased levels of sTM are associated with bleeding complications during warfarin treatment but not with cardiovascular events or all-cause mortality. Soluble TM antigen concentration has potential as a new specific marker to identify patients at high risk of bleeding during warfarin treatment.
PMID: 19597070 [PubMed - in process]